Alert archive / Louisiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 4, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Jan 3, 2009, 12:58 PM CST for Avoyelles Parish, Saint Landry Parish, Louisiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 3, 2009, 12:58 PM CST (18:58 UTC)
- Expired
- Jan 3, 2009, 1:30 PM CST
- In force
- 32 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
Counties Avoyelles Parish, LA, Saint Landry Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 3, 9:33 AM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1734 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 510 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KLCH 031858
SVRLCH
LAC009-097-031930-
/O.NEW.KLCH.SV.W.0004.090103T1858Z-090103T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1258 PM CST SAT JAN 3 2009
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN AVOYELLES PARISH IN CENTRAL LOUISIANA...
NORTHERN ST. LANDRY PARISH IN CENTRAL LOUISIANA...
* UNTIL 130 PM CST
* AT 1254 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BIG CANE...OR ABOUT 10 MILES SOUTHEAST OF BUNKIE...AND MOVING
NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BIG CANE BY 105 PM CST...
DUPONT BY 120 PM CST...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CST
SATURDAY AFTERNOON FOR SOUTH CENTRAL LOUISIANA.
LAT...LON 3091 9179 3088 9179 3086 9181 3085 9179
3082 9180 3079 9176 3070 9217 3077 9217
3080 9221 3085 9221 3085 9223 3087 9223
3101 9182
TIME...MOT...LOC 1859Z 247DEG 23KT 3085 9206
$$
131 follow-up statement
000
WWUS54 KLCH 031932
SVSLCH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
132 PM CST SAT JAN 3 2009
LAC009-097-031940-
/O.EXP.KLCH.SV.W.0004.000000T0000Z-090103T1930Z/
AVOYELLES LA-ST. LANDRY LA-
130 PM CST SAT JAN 3 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ST. LANDRY AND
SOUTHERN AVOYELLES PARISHES EXPIRES AT 130 PM CST...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED...AND IS NO
LONGER SEVERE. HEAVY RAIN...GUSTY WINDS...AND SMALL HAIL MAY STILL
OCCUR WITH THIS STORM AS IT CONTINUES TO MOVE EAST OVER SOUTHEAST
AVOYELLES PARISH. A SECOND THUNDERSTORM TO THE WEST OF BIG CANE WILL
CONTINUE TO BE MONITORED AS IT TOO MOVES EAST.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CST
SATURDAY AFTERNOON FOR SOUTH CENTRAL LOUISIANA.
LAT...LON 3091 9179 3088 9179 3086 9181 3085 9179
3082 9180 3079 9176 3070 9217 3077 9217
3080 9221 3085 9221 3085 9223 3087 9223
3101 9182
TIME...MOT...LOC 1858Z 252DEG 20KT 3084 9207
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 11:48 AM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Jan 3, 11:48 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 1148 AM CST SAT JAN 3 2009 .DISCUSSION... RAIN CHANCES ARE DIMINISHING WEST TO EAST...SO SENDING OUT UPDATED ZFP TO REFLECT LOW POPS FOR BPT TO LCH AREA. SVR POTENTIAL STILL EXISTS IN ACADIANA. && .PREV DISCUSSION... /ISSUED 1008 AM CST SAT JAN 3 2009/ DISCUSSION... AFTER DISC WITH SPC...FIRST SEVERE THUNDERSTORM WATCH OF 2009 INCLUDES PART OF ACADIANA. HAVE TWEAKED POPS FOR THE AFTERNOON BASED ON LATEST SAT/RADAR TRENDS AND LATEST GUIDANCE FROM NAM/RUC. PREV DISCUSSION... /ISSUED 705 AM CST SAT JAN 3 2009/ AVIATION...MAIN ISSUES FOR THE TAFS THIS MORNING PERTAIN TO TIMING OF CONVECTION AND ONSET OF STRONGER SRLY WINDS. 1ST OFF MOST OF THE TAF SITES...ESPECIALLY THE 4 SRN SITES...HAVE SEEN VERY LOW CEILINGS ALL NIGHT LONG WITH STRONGER WINDS ALOFT PRODUCING A GOOD STRATUS DECK. HOWEVER THIS DECK HAS BEEN BREAKING UP WITH KLCH AND KARA BOTH NOW VFR. EXPECT CEILINGS TO CLIMB WITH SUNRISE...LEAVING THE AREA EITHER MVFR OR POSSIBLY EVEN VFR PRIOR TO PRECIP DEVELOPMENT. EXPECT CONVECTION TO DEVELOP OVER THE NWRN GULF OFF THE TX COAST OR OVER THE HOUSTON METRO AREA BY MID- MORNING THEN SPREAD ENE OVER THE FORECAST AREA THEREAFTER. ATTM ELECTED TO CARRY JUST PREVAILING SHOWERS WITH TEMPO THUNDER AS FORECAST SOUNDINGS CONTINUE TO INDICATE LIMITED SFC-BASED INSTABILITY. IF THUNDER BECOMES MORE PREVALENT THE TAFS CAN BE AMENDED AT THAT TIME. EXPECT STRONGER SRLY WINDS TO DEVELOP PRIOR TO NOON AS THE PRESSURE GRADIENT AHEAD OF THE APPROACHING STORM SYSTEM TIGHTENS OVER THE AREA. ONCE THE PRECIP PASSES THE AREA...EXPECT BRIEF IMPROVING CONDITIONS BEFORE LOWER CEILINGS AND VISIBILITIES RETURN AFTER SUNSET. 25 PREV DISCUSSION... /ISSUED 349 AM CST SAT JAN 3 2009/ DISCUSSION...IT IS A WARM NIGHT ACROSS THE REGION WITH TEMPERATURES IN THE LOWERS 70S TO THE MID 60S AS MOISTURE CONTINUES TO INCREASE IN ADVANCE OF POTENT SOUTHERN STREAM VORT MAX AND ITS ASSOCIATED SPEED MAX THAT CAN CLEARLY BE SEEN MOVING ACROSS SOUTH CENTRAL TEXAS THIS MORNING. SHOWERS AND THUNDERSTORMS WILL BEGIN TO DEVELOP ACROSS SOUTHEAST TEXAS AND ADJACENT COASTAL WATERS WITHIN THE NEXT COUPLE OF HOURS. THIS ACTIVITY WILL MOVE TO THE NORTHEAST ACROSS THE REGION THIS MORNING INTO THE AFTERNOON. AM RELUCTANT TO LEAVE THE SEVERE WORDING IN THE ZONES DUE TO THE LOW PROBABILITY...HOWEVER BEING IT IS ALREADY THERE WILL MAINTAIN. THERE WILL BE EXCELLENT SHEAR PROFILE...HOWEVER AM THE BIGGEST LIMITING FACTOR FOR SEVERE WILL BE MINIMAL HEATING AND MARINE LAYER TO KEEP STORMS ELEVATED FOR THE MOST PART. GREATEST SEVERE THREAT WILL BE FROM HAIL AND PERHAPS DAMAGING WINDS OR TORNADO IF STORMS CAN ROOT INTO THE BOUNDARY LAYER. WILL SEE CLEARING THIS EVENING INTO THE OVERNIGHT AND WITH THE LIGHT WINDS AND PLENTY OF MOISTURE...WILL LIKELY SEE FOG...SOME OF WHICH COULD BE RATHER DENSE ALONG AND SOUTH OF I-10. ON SUNDAY A FRONT WILL BE WORKING INTO THE REGION IN THE AFTERNOON. THERE COULD BE A FEW SHOWERS DEVELOP ALONG THE FRONT...STILL LOWERED THE POPS AS CHANCES FOR MEASURABLE RAIN LOOK LIMITED. ALSO INDICATIONS ARE THAT WE WILL SEE SOME GOOD WARMING AHEAD OF THE FRONT...ESPECIALLY ACROSS SOUTH CENTRAL LOUISIANA. RECORDS LOOK TO HOLD FOR NOW AS THEY ARE IN THE LOWER TO MID 80S. THE FRONT WILL CONTINUE MOVE SOUTH TO THE COASTAL WATERS TOMORROW NIGHT. MEANWHILE A TROUGH WILL BE DIGGING OUT ACROSS THE SOUTHWESTERN PORTION OF THE U.S. WILL SEE SEVERAL DISTURBANCES EMANATE FROM THIS SYSTEM AS IT MOVES TO THE EAST AND THESE DISTURBANCES WILL PROVIDE A QUITE A BIT OF ISENTROPIC UPGLIDE OVER THE COOLER AIR AT THE SURFACE TO PRODUCE QUITE A BIT OF RAIN WITH A FEW EMBEDDED THUNDERSTORMS. THIS ACTIVITY IS EXPECTED TO BEGIN MONDAY AND CONTINUE THROUGH TUESDAY. A WAVE IS FORECAST TO DEVELOP ACROSS THE COASTAL WATERS AND PERHAPS THE EXTREME SOUTHEASTERN PORTION OF THE FORECAST AREA EARLY TUESDAY MORNING AIDING SOME NORTHWARD MOVEMENT OF THE FRONT. STILL THE COLDER AIR USUALLY WINS IN THESE SITUATIONS AND WILL BE CUTTING GUIDANCE HIGHS SEVERAL DEGREES AND STILL MAY NOT BE COOL ENOUGH ACROSS THE NORTH AND WESTERN PORTIONS OF THE FORECAST AREA ON MONDAY AND ALSO UNDERCUT GUIDANCE FOR TUESDAY AS WELL...HOWEVER EXPECT THAT THESE TOO WILL HAVE TO BE TRIMMED DOWN LATTER. COULD BE A GOOD RAINFALL EVENT WITH 1 TO 3 INCHES POSSIBLE FOR MUCH OF THE AREA WITH ISOLATED AMOUNTS OF UP TO 5 NOT OUT OF THE QUESTION. AS THE TROUGH PASSES TUESDAY NIGHT...THE AREA WILL BEGIN TO DRY OUT AND EXPECT LITTLE TO NO CHANCE OF RAIN UNTIL PERHAPS NEXT WEEKEND. MARINE...SHOWERS AND THUNDERSTORMS WILL BE LIKELY ACROSS THE COASTAL WATERS TODAY AS A DISTURBANCE PASSES THROUGH THE SOUTHERN PORTION OF THE U.S. WILL CONTINUE THE FOG ADVISORY FOR THE COASTAL WATERS THIS MORNING AS DEW POINTS ARE EXCEEDING WATER TEMPERATURES. MIXING SHOULD DISSIPATE THE FOG BY AROUND 6 AM. MAY HAVE TO CONTEND WITH FOG TONIGHT IN THE WAKE OF THE SYSTEM. A COLD FRONT WILL MOVE INTO THE COASTAL WATERS TOMORROW NIGHT AND WILL CAUSE AN EXTENDED PERIOD OF UNSETTLED WEATHER THROUGH TUESDAY NIGHT. WINDS AND SEAS WILL BE INCREASING CONSIDERABLY ON TUESDAY IN THE WAKE OF A LOW PRESSURE SYSTEM THAT WILL BE MOVING ALONG THE FRONT TUESDAY. MAY NEED SOME HEADLINES FOR THIS IN FUTURE FORECASTS. && .PRELIMINARY POINT TEMPS/POPS... KLCH 78 62 75 51 53 / 70 20 10 20 70 KBPT 79 62 75 51 52 / 60 10 10 20 70 KAEX 76 59 73 46 46 / 60 30 20 10 60 KLFT 76 60 78 52 55 / 80 40 20 20 70 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. &&
Hazardous weather outlook, Jan 3, 10:22 AM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 1022 AM CST SAT JAN 3 2009 GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055- TXZ180>182-201-215-216-041030- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 1022 AM CST SAT JAN 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF ACADIANA. SOME THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON. THE PRIMARY THREAT IS LARGE HAIL AND DAMAGING WINDS OF 60 MPH. AREAS OF DENSE FOG ARE FORECAST TO DEVELOP ONCE AGAIN TONIGHT...MAINLY ALONG THE COAST AND ALONG THE NEARSHORE WATERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIDESPREAD RAINS ARE FORECAST TO DEVELOP ACROSS THE AREA MONDAY AND CONTINUE INTO TUESDAY. SOME HEAVY RAINFALL IS POSSIBLE AND MAY CAUSE SOME LOCALIZED AREAS OF FLOODING. IN ADDITION SMALL CRAFT ADVISORIES MAY BE NEEDED FOR THE COASTAL WATERS ON TUESDAY AS WINDS AND SEAS INCREASE IN THE WAKE OF A LOW PRESSURE SYSTEM THAT IS FORECAST TO MOVE ALONG THE COAST ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Local storm report, Jan 3, 9:26 AM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
926 AM CST SAT JAN 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM HAIL 3 NE RAYNE 30.27N 92.23W
01/03/2009 E0.50 INCH ACADIA LA LAW ENFORCEMENT
REPORTED BY SHERIFFS DEPARTMENT.
&&
MOGGEDThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 9:38 AM CST | Severe Thunderstorm Warning | LCH | Lafayette, Saint Martin, Vermilion | 37 min |
| Jan 3, 12:07 PM CST | Severe Thunderstorm Warning | LCH | Evangeline | 38 min |
| Jan 3, 12:37 PM CST | Severe Thunderstorm Warning | LCH | Avoyelles, Evangeline, Saint Landry | 23 min |
| Jan 3, 3:44 PM CST | Marine Dense Fog Advisory | LCH | 16 hr | |
| Jan 3, 3:45 PM CST | Dense Fog Advisory | LCH | 16 hr | |
| Jan 3, 4:14 PM CST | Tornado Warning | LCH | Evangeline, Saint Landry | 31 min |
| Jan 3, 4:56 PM CST | Severe Thunderstorm Warning | LCH | Evangeline, Saint Landry | 34 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.